5 reasons to think twice before taking osteoporosis drugs

In previous articles, I’ve discussed the dubious science behind the diagnosis of osteoporosis and osteopenia, and the utter lack of evidence that high calcium intake prevents bone fractures. But the broken bone business grinds on relentlessly, and many of my older female clients (and some not-so-old ones too) have been diagnosed with osteopenia by a DXA scan, and pressured to start taking bisphosphonate drugs such as Fosamax, Actonel, Didrocal and Aclasta.

Each person must weigh up the risks and benefits of any drug, taking into account their individual circumstances. But since the medical research clearly shows that bisphosphonates offer only a mild reduction in the risk of subsequent bone fracture to people with osteoporosis who have already suffered a fracture, and no benefit to any other group – including women with osteopenia, who are most likely to be prescribed these drugs – the following hazards should weigh heavily in the decision-making process.

 

Bisphosphonate drugs are known to cause:

#1. Fracture of the mid-femur (thigh bone).

Yes, you read that right: Prolonged use of bisphosphonate drugs, which are usually prescribed to reduce the risk of fractures of the hip and vertebral column, raises the risk of fracturing the shaft of the femur, a relatively rare type of fracture, by up to 140 times (1). Researchers reporting on this phenomenon (1, 2) attribute it to the drug over-suppressing bone metabolism.

So what’s going on here? Normal bone metabolism involves two major cell types: osteoclasts and osteoblasts. Osteoclasts break down bone that has suffered microfractures due to everyday activities, then osteoblasts move into the spaces left once osteoclasts have dissolved the old, worn-out bone, and build new, strong bone.

Bisphosphonates work by restraining the activity of osteoclasts, but they do not stimulate the osteoblasts; in fact, they suppress the formation of new bone by up to 95% (3). Hence, the increased bone density seen in people taking these drugs is purely from the retention of old, damaged bone in the cortex (outer shell of the bone) – not the formation of new, healthy bone in either the cortex or the trabeculum (the inner, spongy part of the bone, which is responsible for the bone’s resilience under stress). This worn-out old bone is more brittle than healthy bones, and prone to snapping just from everyday activities like standing up and walking – what doctors call a ‘low-energy femoral shaft fracture’.

One team of researchers concluded that

“Low-energy fractures of the femoral shaft with a simple, transverse pattern and hypertrophy of the diaphyseal cortex are associated with alendronate [Fosamax] use. This may result from propagation of a stress fracture whose repair is retarded by diminished osteoclast activity and impaired microdamage repair resulting from its prolonged use.” (1)

Another research team (2) noted that patients who sustained this type of fracture had been taking Fosamax for an average of only 4.8 years, and that 76% of them had experienced “thigh pain, vague discomfort, or subjective weakness” before their fracture, which had mostly been dismissed by their doctors (4). In 23% of patients, the thigh simply ‘gave way’ without warning, causing them to fall (2).

Given that bisphosphonates have an extremely long half-life (10 years in bone (5)), even after bisphosphonate intake stops, suppression of bone turnover – and elevated fracture risk – will continue.

 

#2. Upper gastrointestinal tract ulceration, reflux oesophagitis and oesophageal cancer

Painful gastroesophageal reflux is such a well-known side-effect that patients are now given comprehensive information on how to take bisphosphonates to minimise the risk. In patients who do suffer this adverse reaction and are endoscopically examined, “findings generally indicated chemical esophagitis, with erosions or ulcerations and exudative inflammation accompanied by thickening of the esophageal wall” (6).

It should be noted that these structural changes are a precursor to oesophageal cancer, and indeed, a British study found that patients who had received 10 or more prescriptions for bisphosphonates, and used them for over 5 years, had approximately double the risk of developing oesophageal cancer (7) – a notoriously difficult-to-treat type of cancer.

Persistent reflux is likely to be medically treated with a proton pump inhibitor (PPI) such as Losec, Prilosec, Zoton, or Nexium. Patients taking these drugs for more than 1 year are 44% more likely to suffer a hip fracture, with the risk increasing with higher doses of PPIs and longer duration of use (8). Yes, welcome to the wonderful, wacky world of Scientific Medicine.

 

#3. Osteonecrosis of the jaw

This serious condition involves death of bone tissue around the jaws, resulting in “localised pain, numbness and altered sensation, exposed bone in the oral cavity, soft tissue infection and, in one case, loosening of several teeth” (9). The risk of developing osteonecrosis of the jaw is increased by 8 times in those receiving intravenous bisphosphonates (10), but oral bisphosphonates are also implicated (11). No consistently effective treatment has yet been discovered.

 

#4. Bone, joint and muscle pain

Severe, and at times incapacitating bone, joint and muscle pain affect 2-5% of patients treated with oral bisphosphonates, and can occur days, months or years after commencing treatment (12). Not only may this pain be a harbinger of impending fracture (as indicated in point #1, above); but musculoskeletal pain that renders a patient “unable to walk, climb stairs, or perform usual activities. Some became bedridden and others required walkers, crutches, or wheelchairs” (13) obviously makes exercise difficult, if not impossible.

Given that exercise dramatically reduces the risk of falls, the fractures that result from them, and premature death due to these fractures – even in high-risk elderly, osteopenic women (14), preventing a person from exercising is akin to handing the patient their own death warrant.

 

#5. Cardiac arrhythmia

Atrial fibrillation (AF) is a disturbance in heart rhythm due to irregular electrical activity in the upper chambers of the heart. It may lead to heart failure, and increases the risk of stroke. The risk of developing atrial fibrillation is increased by up to 86% in people who have ever used bisphosphonates, according to one group of researchers (15).

 

When you put all these hazards together with the findings of the authors of the Fracture Intervention Trial (FIT) – that 4 years of Fosamax increased the risk of hip fractures in women with osteopenia by 84%, while wrist fracture risk increased by 33% (16) – it is very clear that the risks of bisphosphonate treatment outweigh the benefits for this group.

The bottom line: if you have osteopenia, you need to be on an integrated program of muscle and bone strengthening, incorporating exercise and nutrition – not bisphosphonate drugs.


Have you been diagnosed with osteoporosis or osteopenia? Are you at high risk of fracture due to family history or personal factors? Would you like expert guidance in constructing and adopting the ultimate fracture prevention diet and exercise program?

Become an EmpowerEd member and view my comprehensive, fully-referenced 90 minute webinar ‘Strong Bones for Life’; or apply for a Roadmap to Optimal Health Consultation to discover how I can help you build bones that will last a lifetime – as well as achieving your other health goals!

 

Leave your comments below:

1 Comment

  • maureen stephens

    Reply Reply May 6, 2016

    great article! Relevent to Col & me.Thanks for researching it.Surprised us with your research results.

Leave A Response

* Denotes Required Field